Hail, Missaukee
- When
- September 21, 6:50 AM EST
- Where
- Missaukee County, 0.85 mi SE of Mc Bain
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.190, -85.210
A strong shortwave punching into the Great Lakes provided support aloft for multiple clusters of thunderstorms to initiate in the presence of ample elevated instability on the morning of 9/21. These storms would go on to produce several severe hail reports across the southern portion of the CWA, including golf ball size hail in Gladwin county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A strong shortwave punching into the Great Lakes provided support aloft for multiple clusters of thunderstorms to initiate in the presence of ample elevated instability on the morning of 9/21. These storms would go on to produce several severe hail reports across the southern portion of the CWA, including golf ball size hail in Gladwin county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 21, 5:45 AM EST, 1 hour 5 minutes earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
645 AM EDT Wed Sep 21 2022
.NEAR TERM...(Today through Tonight)
Issued at 231 AM EDT Wed Sep 21 2022
...Showers and storms possible this morning...then additional
showers tonight...
High Impact Weather Potential...Chance for non-severe thunderstorms
this morning.
Low pressure center has reached the Minnesota/Wisconsin border early
this morning. Area of showers and storms continues to develop along
and north of the associated warm front...impacting Western Upper
Michigan and the eastern half of Wisconsin attm. Closer to home...
area of low clouds continues to develop across NE sections of our
CWA...with only some high cirrus blowoff drifting into our SW CWA
from the upstream convection. Temps are still holding in the 60s
across our entire CWA within the WAA pattern ahead of the low center.
Upstream convection will make a run at our CWA this morning...and
may very well hold together given MUCAPES of 1500 to 2000 J/kg
currently over our area. Storms will likely still be elevated in
nature as they cross over into our CWA during this time of minimum
diurnal instability. Some speed and directional shear is available
to organize convection...especially across our northern CWA. This is
where chances of stronger storms are highest this morning. So far...
upstream convection over Wisconsin has been sub-severe. Will
certainly continue to advertise increasing chances of showers and
storms across our CWA this morning before FROPA brings an end to
this round of convection. High temps this afternoon will vary quite
a bit thanks to cold FROPA...ranging from around 70 degrees in
Eastern Upper Michigan and the tip of the Mitt to around 80 degrees
near Saginaw Bay.
We should see a break in the precip action this afternoon...before
chances of just showers will increase again tonight as deep moisture
arrives across Northern Michigan as the deep upper level trough axis
swings into the Western Great Lakes in the wake of the departing
surface low. Ongoing CAA tonight will drop overnight lows into the
low to mid 40s...right in time for the Autumn Equinox and the
official first day of Fall!
&&
.SHORT TERM...(Thursday through Friday)
Issued at 231 AM EDT Wed Sep 21 2022
High Impact Weather Potential: Waterspouts possible across the Great
Lakes. First frost possible Thursday night.
First official day of Autumn brings in true Fall weather for
northern Michigan...here to stay for the foreseeable future. Behind
the departing cold front mentioned in the previous forecast
discussion will be continued cold northwesterly flow that will
likely produce some lake effect/enhanced rain showers with 850mb
temperatures of 0 to -3C along with some possible lingering wrap-
around moisture from the departing system. Waterspouts will also be
possible over the Great Lakes Thursday with delta T/s of 19-23C and
lake generated cloud depths nearing 10kft. These rain showers should
end by Thursday evening as much drier air and high pressure build
into the region with increasing heights. Friday will be mostly clear
and a bit warmer than Thursday, but by only several degrees as flow
still remains a bit northerly wrapping around the northern periphery
of the high pressure centered to our southwest. Winds will also
subside and back to more west-northwesterly Thursday night into
early Friday morning as high pressure moves overhead. As high
pressure moves in clouds should diminish and winds decrease in
intensity. If winds can decouple and clouds clear enough there could
be a plummet in temperature late at night producing
frost...especially in the normal cool spots of the northern lower
and eastern upper peninsula. Forecast minimum temperatures have
increased a bit due to the uncertainty in these factors...if clouds
remain longer and/or winds remain breezy, temperatures may only drop
to around 40 degrees. Rain chances appear to return Saturday along a
warm front associated with an area of low pressure developing over
the northern Great Lakes. Winds will become southerly Saturday as
the high pressure moves off to our east and the next front
approaches from the west.
Thursday will be quite cool compared to temperatures so far this
month...only reaching into the mid 50s with cold northwesterly flow
behind the departing cold front. Friday warms a bit as mentioned
earlier...reaching into the low to mid 60s and remain so for
Saturday.
.LONG TERM...(Friday night through Tuesday)
Issued at 231 AM EDT Wed Sep 21 2022
High Impact Weather Potential...Minimal at this time.
This area of low pressure and accompanying moisture seems to linger
over the Great Lakes as troughing becomes amplified with a post-
tropical system off the coast of New England and a Bermuda High
making it difficult for eastern advancement of the aforementioned
system. Rain chances appear to linger through the weekend and into
the beginning of the next work week. Temperatures appear to remain
more "fall like"...with daytime temperatures reaching into the 50s
to low 60s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 645 AM EDT Wed Sep 21 2022
Showers and storms will remain possible this morning as low
pressure tracks thru Lower Michigan. We will see a break in the
action this afternoon...before chances of showers again develop
tonight as deep moisture wraps back into Northern Michigan behind
the departing low. Prevailing conditions will remain MVFR/low VFR
thru the 24 hour TAF forecast period. Surface winds will become
west and then NW behind the low...and will strengthen to 20 to 30
kts.
&&
.MARINE...
Issued at 231 AM EDT Wed Sep 21 2022
Winds and waves will reach SCA criteria on all of our nearshore
areas today...tonight and Thursday as winds strengthen ahead of and
behind a low pressure system that will sweep thru Northern Michigan
today. Showers and thunderstorms remain possible this morning as the
low approaches...with additional shower chances developing tonight
and Thursday as low level moisture wraps into Northern Michigan.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through this evening for MIZ016-020-021-
025-031-098-099.
Beach Hazards Statement from 11 AM EDT this morning through this
evening for MIZ018.
LH...Small Craft Advisory from 11 AM this morning to 6 PM EDT
Thursday for LHZ345>349.
LM...Small Craft Advisory until 6 PM EDT Thursday for LMZ323-341-342-
344>346.
LS...Small Craft Advisory until 6 PM EDT Thursday for LSZ321-322.
&&
NEAR TERM...MLR
SHORT TERM...TJL
LONG TERM...TJL
AVIATION...MLR
MARINE...MLRHazardous Weather Outlook National Weather Service Gaylord MI 235 AM EDT Wed Sep 21 2022 MIZ016>018-020>036-041-042-086>088-095>099-220645- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 235 AM EDT Wed Sep 21 2022 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and Tonight. Thunderstorms are possible this morning. While severe storms are not expected...an isolated strong storm remains possible especially for areas north of M-32. Hail is the primary threat. Dangerous swimming conditions are expected along some coastal areas of Northern Lake Michigan and Northern Lake Huron today into this evening. Please see the latest beach hazard statement and surf zone forecast for additional details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A cold air mass will lead to a frost or freeze threat late Thursday night into early Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-220645- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 235 AM EDT Wed Sep 21 2022 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and Tonight. Thunderstorms are possible this morning. While severe storms are not expected...an isolated strong storm remains possible especially for areas north of M-32. Hail is the primary threat. Waterspouts are possible along our nearshore areas late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Waterspouts will remain possible along our nearshore areas Thursday into Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Gaylord MI
746 AM EDT Wed Sep 21 2022
MIZ033-211215-
Missaukee MI-
746 AM EDT Wed Sep 21 2022
...A strong thunderstorm will impact portions of southern Missaukee
County through 815 AM EDT...
At 745 AM EDT, Doppler radar was tracking a strong thunderstorm over
Mcbain, or 9 miles south of Lake City, moving east at 40 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Vogel Center around 755 AM EDT.
Moddersville around 805 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4417 8529 4422 8528 4425 8518 4424 8485
4416 8485
TIME...MOT...LOC 1145Z 276DEG 34KT 4420 8519
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
CornishThe NCL Michigan radar (KAPX), 89 km away, was scanning. The volume nearest the first event began at 11:48 UTC.
6 hail. Local standard time, as filed.
Bear Lake area. Report relayed by local broadcast media.
Hail report relayed by local broadcast media.
Hail report from mping.
Half dollar sized hail called in from public source.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053937, 1053938, 1053939, 1053940, 1053941, 1053942.